Clinical Tools and Products











Dangerous Drug Interaction: Warfarin-Phenytoin

warfarin (Coumadin) phenytoin (Dilantin Infatab, Dilantin-125)
Brand names appear in parentheses above and are trademarks of their respective manufacturers/owners.

Impact: Potential for increased effects of warfarin and/or phenytoin1

Mechanism of Interaction: Currently unknown, but one theory suggests a genetic basis involving liver metabolism of warfarin and phenytoin. Phenytoin may increase the effects of warfarin.6

Alternatives to Patient Management: Obtain baseline phenytoin levels prior to initiation of warfarin. Monitor INR during co-administration. Target INR should be towards the lower end of the therapeutic goal range.

Monitoring/Precautions: INR and phenytoin levels should be monitored during co-administration. Signs and symptoms of an active bleed should be monitored daily with particular attention to the appearance and patterns of bruises. Signs of an active bleed include: coughing up blood in the form of coffee grinds (hemoptysis), gingival bleeding, nose bleeds, cola- or tea-colored urine (hematuria), and black, tarry stools (hemoccult positive?).

References: Follow this link for a complete list of references.

The above information serves only as a guide for use by qualified medical practitioners in understanding, handling and avoiding frequent and potentially dangerous drug interactions that occur in long-term care. This presentation is not intended to instruct a practitioner how to treat any medical condition, nor is it intended to replace a practitioner's best clinical judgment. AMDA expressly disclaims responsibility and liability for any adverse effects, damages or other consequences resulting from the use of any of the information contained in this presentation.

 
    11000 Broken Land Parkway, Suite 400 Columbia, MD 21044
    Phone: 410-740-9743 • Toll free: 800-876-2632
    Fax: 410-740-4572 • E-mail: webmaster@amda.com